UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 45

of 'Immediate hypersensitivity reactions to radiocontrast media: Prevention of recurrent reactions'

45
TI
Allergic-like breakthrough reactions to gadolinium contrast agents after corticosteroid and antihistamine premedication.
AU
Dillman JR, Ellis JH, Cohan RH, Strouse PJ, Jan SC
SO
AJR Am J Roentgenol. 2008;190(1):187.
 
OBJECTIVE: The objective of our study was to determine the number and severity of allergic-like breakthrough reactions to i.v. gadolinium-containing contrast agents in children and adults after premedication with corticosteroids and antihistamines.
MATERIALS AND METHODS: Contrast material reaction forms from the department of radiology for pediatric (under 19 years old) and adult patients were reviewed for the time period from January 1, 2001, through December 31, 2006. All documented allergic-like reactions to i.v. gadolinium-containing contrast media after premedication with corticosteroids and antihistamines were identified. Forms were evaluated for reaction manifestations, management, and patient outcome. Our institutional electronic medical record system was accessed for each individual patient to identify pertinent medical history, including demographic information, history of allergic-like reaction to contrast media (gadolinium- or iodine-containing), and additional factors that led to prophylactic premedication.
RESULTS: Eight patients experienced nine allergic-like reactions after the i.v. administration of gadolinium-containing contrast media despite premedication. A single patient had two breakthrough reactions. Six breakthrough reactions were mild, and three were moderate. No severe or fatal breakthrough reaction occurred. Eight of nine breakthrough reactions occurred in adults. All patients who experienced breakthrough reactions had a history of allergic-like reaction to either gadolinium- or iodine-containing contrast media.
CONCLUSION: Allergic-like reactions to gadolinium-containing contrast media can occur despite premedication with corticosteroids and antihistamines.
AD
Department of Radiology, University of Michigan Health System, 1500 E Medical Center Dr., Ann Arbor, MI 48109-5030, USA. jonadill@med.umich.edu
PMID